Alert archive / North Dakota / Wind Advisories in 2009
Wind Advisory 1, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 18, 2009, 2:33 AM MST for 7 counties in North Dakota. It took effect at Jan 18, 2009, 6:29 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2009, 2:33 AM MST (09:33 UTC)
- In effect from
- Jan 18, 2009, 6:29 AM MST
- Expired
- Jan 18, 2009, 5:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
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
3 follow-up statements
000 WWUS73 KBIS 181329 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 729 AM CST SUN JAN 18 2009 ...WIND ADVISORY TODAY FOR SOUTHWEST NORTH DAKOTA... .HIGH PRESSURE OVER IDAHO AND LOW PRESSURE OVER MINNESOTA...WILL LEAD TO A TIGHT PRESSURE GRADIENT OVER SOUTHWESTERN NORTH DAKOTA TODAY. SUSTAINED NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH CAN BE EXPECTED FROM BEACH...THROUGH DICKINSON AND AMIDON...TO BOWMAN AND HETTINGER. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS SOUTHWEST NORTH DAKOTA TODAY. IN ADDITION...BLOWING AND DRIFTING SNOW IS POSSIBLE WHICH MAY FURTHER COMPLICATE TRAVEL. THE WINDS ARE GOING TO DECREASE BY EVENING. NDZ031>033-182130- /O.EXB.KBIS.WI.Y.0001.090118T1329Z-090119T0000Z/ GOLDEN VALLEY-BILLINGS-STARK- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON 629 AM MST SUN JAN 18 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH. THIS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH WOULD FURTHER COMPLICATE TRAVEL. THE WINDS ARE GOING TO DECREASE BY EVENING. $$ NDZ040-041-043-044-182130- /O.EXT.KBIS.WI.Y.0001.090118T1329Z-090119T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 629 AM MST SUN JAN 18 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH. THIS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH WOULD FURTHER COMPLICATE TRAVEL. THE WINDS ARE GOING TO DECREASE BY EVENING. $$ JP MARTIN
000 WWUS73 KBIS 181640 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1040 AM CST SUN JAN 18 2009 ...WIND ADVISORY TODAY FOR SOUTHWEST NORTH DAKOTA... .HIGH PRESSURE OVER IDAHO AND LOW PRESSURE OVER MINNESOTA...WILL LEAD TO A TIGHT PRESSURE GRADIENT OVER SOUTHWESTERN NORTH DAKOTA TODAY. SUSTAINED NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH CAN BE EXPECTED FROM BEACH...THROUGH DICKINSON AND AMIDON...TO BOWMAN AND HETTINGER. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS SOUTHWEST NORTH DAKOTA TODAY. IN ADDITION...BLOWING AND DRIFTING SNOW IS POSSIBLE WHICH MAY FURTHER COMPLICATE TRAVEL. THE WINDS ARE GOING TO DECREASE BY EVENING. NDZ031>033-040-041-043-044-190000- /O.CON.KBIS.WI.Y.0001.000000T0000Z-090119T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 940 AM MST SUN JAN 18 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH. THIS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH WOULD FURTHER COMPLICATE TRAVEL. THE WINDS ARE GOING TO DECREASE BY EVENING. $$
000 WWUS73 KBIS 190032 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 630 PM CST SUN JAN 18 2009 ...WINDS SLOWLY DIMINISHING... .THE WINDS ARE NO LONGER AS STRONG AS EARLY THIS AFTERNOON. ALTHOUGH THE CONDITIONS WILL STILL BE BREEZY...THE WINDS WILL NOT BE AS STRONG. NDZ031>033-040-041-043-044-190130- /O.EXP.KBIS.WI.Y.0001.000000T0000Z-090119T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 530 PM MST SUN JAN 18 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$ ABELING
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 17, 2:29 PM MST, 12 hours 4 minutes earlier.
Area forecast discussion, Jan 17, 2:29 PM MST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CST SAT JAN 17 2009 .SYNOPSIS... THE DOMINANT HIGH AMPLITUDE RIDGE ALONG THE PACIFIC NORTHWEST COAST WILL MEANDER EAST INTO IDAHO BY MONDAY...THEN SLOWLY DEFLATE THROUGH WEDNESDAY. THIS IN RESPONSE TO ANOTHER CHUNK OF ARCTIC AIR OVER FAR NORTHERN CANADA MOVING SOUTH. THIS AIRMASS LOOKS TO MOVE INTO NORTH DAKOTA BY THURSDAY OF NEXT WEEK. OTHER THAN SOME FLURRIES OVER OUR CENTRAL AND EASTERN CWA TONIGHT AND SUNDAY...NO PRECIPITATION IS EXPECTED THROUGH THE SHORT TERM PERIOD (12Z WED). BOTH MAXIMUM AND MINIMUM TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THIS TIME FRAME. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... LATEST MSAS INDICATES A DECENT GRADIENT REMAINS OVER WESTERN AND CENTRAL NORTH DAKOTA. 2 PM CST OBSERVATIONS INDICATE WINDS AT ALL FIRST ORDER STATIONS ABOVE 20 MPH. STRONGEST WINDS WERE FROM MOT-N60-BIS WITH GUSTS UP TO 36 MPH AT MOT. PRESSURE RISES WERE DIMINISHING OVER THE SOUTHEASTERN CWA...WITH FALLS OVER THE NORTHWEST. CHANNELED VORTICITY IS PRODUCING CLOUDS AND LIGHT PRECIPITATION OVER THE EASTERN CWA. TONIGHT...ANOTHER SHORTWAVE DROPS SOUTH ACROSS EASTERN NORTH DAKOTA THIS EVENING...WITH NVA OVER CENTRAL AND WESTERN ND. THIS ALSO HELPS MAINTAIN THE GRADIENT WINDS OVER THE WEST AND CENTRAL...THROUGH AROUND MIDNIGHT. EXPECT THAT WINDS WILL NOT DROP OFF A LOT LATE THIS AFTERNOON/EARLY THIS EVENING...AND PROBABLY INCREASE AGAIN... ESPECIALLY OVER CENTRAL ND THIS EVENING...BEFORE SLOWLY DIMINISHING AFTER MIDNIGHT. UNDER ORDINARY CIRCUMSTANCES...WOULD NOT NEED ANY HIGHLIGHTS. HOWEVER...DUE TO THE EXTENSIVE SNOWPACK...THESE WINDS WHICH ARE ONLY BORDERLINE ADVISORY CRITERIA...ARE CAUSING SIGNIFICANT TRAVEL PROBLEMS. DRIFTING SNOW IS CAUSING SOME VISIBILITY PROBLEMS AS VEHICLE LINE OF SIGHT VISIBILITIES ARE RESTRICTED IN AREAS OF HIGH DRIFTS AND DEEP SNOWPACK. IN ADDITION...DUE TO OUR WARMER TEMPERATURES...THIS SNOW IS STICKING TO THE ROADWAYS...PRODUCING PILLOW DRIFTS...AND BECOMING COMPACTED. THIS IS PRODUCING VERY ICY CONDITIONS. LAW ENFORCEMENT AND DOT OFFICIALS INDICATE NUMEROUS ACCIDENTS AND ROLLOVERS ON ND HIGHWAYS TODAY. WITH THE INCREASE IN WINDS EXPECTED TONIGHT...WITH REDUCED VISIBILITIES EXPECTED AFTER DARK...WILL CONTINUE THE WINTER WEATHER ADVISORY FOR TRAVELERS DUE TO THE HAZARDOUS ROAD CONDITIONS MENTIONED EARLIER. WE DO EXPECT WINDS TO DIMINISH AFTER MIDNIGHT AND MID SHIFT...OR PERHAPS THE EVENING SHIFT CAN CANCEL THE ADVISORY IF NEEDED. WINDS MAY BE BREEZY AGAIN...ESPECIALLY IN THE WEST BY SUNDAY AFTERNOON. BUT OVERALL DO NOT EXPECT THE TRAVEL PROBLEMS THAT WE ARE SEEING TODAY AS SURFACE GRADIENT IS MUCH MORE RELAXED. WE DO SEE ANOTHER TIGHTENING ON MONDAY...WITH ANOTHER SHORTWAVE DROPPING SOUTH SO MONDAY WILL BE BREEZY TO WINDY ONCE AGAIN. HOPEFULLY BY THEN WE CAN WARM ENOUGH TO SETTLE DOWN THE LOOSE SNOWPACK. SPEAKING OF /WARM ENOUGH/...TEMPERATURES ACTUALLY DO NOT LOOK WARM ENOUGH...ESPECIALLY OVERNIGHT LOWS. DID NOT ACTUALLY CHANGE MAX TEMPERATURES ALL THAT MUCH. DID ADJUST MIN TEMPERATURES UP DUE TO THE CONTINUED MID LEVEL WARM ADVECTION AND PERSISTENT WINDS. HAVE KEPT THE SHORT TERM PERIOD DRY...EXCEPT FOR A MENTION OF FLURRIES TONIGHT...EAST OF A MOT-BIS LINE. .LONG TERM...WEDNESDAY THROUGH SATURDAY... THE UPPER LEVEL RIDGE IS DECIMATED ON WEDNESDAY AS BOTH NORTHERN AND SOUTHERN STREAM SHORT WAVE ENERGY BREAK IT DOWN. THIS WILL RESULT IN A RETURN TO COLDER TEMPERATURES ALONG WITH SLIGHT CHANCES FOR SNOW THROUGH THE EXTENDED. FOR OUR GRIDDED DATABASE...KEPT FRIDAY AND SATURDAY DRY FOR NOW UNTIL DETAILS BECOME MORE CLEAR. AT THIS TIME CHANCES FOR A MAJOR STORM ARE LOW AS THE MAIN STORM TRACKS WILL RESIDE NORTH AND SOUTH OF THE NORTHERN PLAINS. CONFIDENCE IS HIGH FOR COLDER TEMPERATURES THURSDAY INTO THE WEEKEND...NEAR TO BELOW NORMAL. && .AVIATION... VFR FLIGHT CONDITIONS WILL PREVAIL AS ALL WEATHER RELATED PROBLEMS WILL BE AT GROUND LEVEL THROUGH TONIGHT. THE REGION WILL REMAIN IN BETWEEN LOW PRESSURE EAST AND HIGH PRESSURE WEST...WHICH WILL RESULT IN CONTINUED BREEZY NORTHWEST WINDS AND AREAS OF BLOWING SNOW. DO NOT THINK VISIBILITIES IN BLSN WILL FALL ENOUGH THOUGH TO ADVERSELY AFFECT AVIATION. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && TWH/NH
Hazardous weather outlook, Jan 17, 11:14 AM MST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1214 PM CST SAT JAN 17 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1214 PM CST SAT JAN 17 2009 /1114 AM MST SAT JAN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY CONTINUES THROUGH TONIGHT FOR BLOWING AND DRIFTING SNOW CAUSING VERY HAZARDOUS DRIVING CONDITIONS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. NUMEROUS REPORTS WERE RECEIVED SATURDAY MORNING REGARDING ROLLOVERS AND CARS IN DITCHES. GUSTY NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE TO CAUSE BLOWING AND CONSIDERABLE DRIFTING SNOW...REDUCING VISIBILITY TO NEAR ZERO AT TIMES IN THE OPEN COUNTRY. THE DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS BY CAUSING ICE COVERED ROADS AS TRAFFIC PACKS THE SNOW DOWN CAUSING SLIPPERY BLACK ICE CONDITIONS. SOME ROADS WILL HAVE CONSIDERABLE DRIFTING IN ADDITION TO THE ICE...RESULTING IN PARTIAL OR ENTIRE BLOCKING OF THE ROADWAY. USE EXTREME CAUTION WHEN TRAVELING TODAY AND TONIGHT. IF POSSIBLE...DELAY TRAVEL UNTIL SUNDAY WHEN CONDITIONS WILL HAVE GREATLY IMPROVED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BRIEF JANUARY THAW WILL CONTINUE TO EVOLVE SUNDAY THROUGH WEDNESDAY WITH HIGH TEMPERATURES IN THE 30S AND 40S ALONG WITH DRY WEATHER. ANOTHER SURGE OF COLD AIR WILL MOVE SOUTH FROM FAR NORTHERN CANADA AND PUSH THROUGH NORTH DAKOTA LATE WEDNESDAY NIGHT INTO THURSDAY. THE VERY COLD AIR WILL REMAIN THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH/KS
Nearby
Wind Advisories in North Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.